Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 48, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 17, 2000, 5:09 PM CST for Simpson County, Smith County, Mississippi. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 17, 2000, 5:09 PM CST (23:09 UTC)
- Expired
- Feb 17, 2000, 5:45 PM CST
- In force
- 36 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
Counties Simpson County, MS, Smith County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 5:10 PM CST | Hail 0.88 | Raleigh, MS | |
| Feb 17, 5:35 PM CST | Hail 0.88 | Raleigh, MS | |
| Feb 17, 5:40 PM CST | Thunderstorm Wind | Raleigh, MS | A few trees were blown down. |
| Feb 17, 5:55 PM CST | Hail 0.88 | Raleigh, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
361 WUUS54 KJAN 172310 RRD SVRJAN TTAA00 KJAN 172309 MSC127-129-172345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 509 PM CST THU FEB 17 2000 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIMPSON COUNTY IN CENTRAL MISSISSIPPI SMITH COUNTY IN CENTRAL MISSISSIPPI * UNTIL 545 PM CST * AT 509 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF RALEIGH...OR ABOUT 12 MILES NORTH OF MAGEE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR RALEIGH AT 525 PM CST HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. 65
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:30 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Feb 17, 2:30 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CST THU FEB 17 2000 COUPLE OF ACTIVE DAYS AHEAD AS MAIN UPPER LEVEL TROUGH DEEPENS SOMEWHAT AND SHIFTS INTO THE SOUTHERN PLAINS TONIGHT. CURRENTLY... MSAS/LAMP MESOSCALE DATA INDICATES DEEPENING SURFACE LOW OVER SOUTHEAST COLORADO WITH WARM FRONT EXTENDING FROM THE RED RIVER VALLEY OF TEXAS...EAST ALONG THE ARKANSAS/LOUISIANA BORDER INTO CENTRAL MISSISSIPPI JUST NORTH OF I-20. THE STRONGER MOISTURE CONVERGENCE WAS OCCURRING ALONG AND NORTH OF THE FRONTAL BOUNDARY OVER NE LOUISIANA/SE ARKANSAS WITH LOW LEVEL DEW PTS IN THE LOWER TO MID 60S SOUTH OF THE BOUNDARY. TEMPS SOUTH OF I-20 ARE CURRENTLY IN THE MID TO UPPER 70S WITH ASSOCIATED CAPES IN THE 1500-2000 J/KG RANGE...WHICH ALL THE MODELS ARE UNDERDOING. DEVELOPING 250MB 80-100KT JET MAX NOTED ON WATER VAPOR IMAGERY AND 12Z UPPER AIR RIDING THROUGH BASE OF LONGWAVE TROUGH THROUGH CENTRAL TEXAS. LEFT EXIT REGION OF THIS FEATURE SHOULD MOVE ACROSS NORTHERN PORTIONS OF THE FORECAST AREA IN VICINITY OF BEST LOW LEVEL CONVERGENCE ALONG AND NORTH OF THE WARM FRONT IN THE 21Z-06Z TIME FRAME. 18-20 UNIT 700-500MB VORT MAX RIDES NORTHEAST OUT OF TEXAS DURING THIS SAME TIME FRAME ENHANCING DEEP VERTICAL LIFT. STRONGEST 850MB WINDS IN THE 30-45KT RANGE WILL SLIDE EAST OVER NORTHERN PORTIONS OF MISSISSIPPI FOCUSING BEST MOISTURE CONVERGENCE/0-6KM HELICITIES NORTH OF I-20. GENERALLY...FOLLOWING THE NGM/AVN WITH BETTER HANDLING OF WARM FRONT...MOISTURE FLUX AND SURFACE FEATURES AS THE ETA LOOKS TO BE CONTAMINATED FROM EARLIER STORMS. NEW 18Z SOUNDINGS SHOW STEEP MID LEVEL LAPSE RATES (~7-7.5 DEG C/KM) AND DRY AIR INTRUSION AT 700MB WHILE ETA SHOWS A MOIST ADIABATIC SCENARIO. WITH THIS DRY AIR ALOFT...EVAPORATIVE COOLING WOULD LEAD TO LOWER WET BULB ZEROES AND WIND GUST/HAIL POTENTIAL WITH STRONG STORMS. I LIKE HOW FWC MOS TRENDS HIGHEST POPS FROM NORTH TO LOWER SOUTH WITH TRAJECTORY OF DYNAMICS AND WHERE 295K ISENTROPIC LIFT CONCENTRATES AT. HOWEVER...WILL BOOST POPS 10-20% HIGHER THAN MOS ALL ZONES LOOKING AT MOISTURE ADVECTION IN THE WARM SECTOR PILING INTO THE FRONTAL BOUNDARY AND PRECIPITABLE WATERS EXPECTED TO BE AROUND 1.3 INCHES. WITH FAST MOVEMENT OF STORMS...EXPECT FLOODING PROBLEMS TO BE MINIMAL. LATE TONIGHT AND FRIDAY...FEEL ACTIVITY WILL DIMINISH FROM WEST TO EAST ACROSS THE FRONTAL BOUNDARY AS MID LEVEL SHORTWAVE AND ASSOCIATED UPPER JET MAX EXITS STAGE RIGHT...SO SHOULD SEE A LULL IN ACTIVITY BETWEEN 06Z-18Z FRIDAY AS WARM FRONT RACES NORTH OUT OF THE FORECAST AREA AND SURFACE LOW MOVES EAST INTO SW MISSOURI ALONG WITH TRAILING COLD FRONT IN EAST TEXAS. SHOULD SEE ANOTHER WARM DAY FRIDAY AHEAD OF APPROACHING COLD FRONT. BEST DYNAMICS AGAIN WILL BE NORTH...BUT MOISTURE CONVERGENCE ALONG COLD FRONT AND WITH 850 MB EXITING 40-50KT LLJ AND RIGHT ENTRANCE REGION OF 250MB 90-110KT JET MAX OVER SOUTHERN MISSOURI WILL RESULT IN SQUALL LINE FORMATION ALONG THE COLD FRONT WITH ISOLATED SUPERCELLS AHEAD OF THE LINE ...ESPECIALLY NORTH OF I-20 WITH FORECAST CAPES AROUND 1500 J/KG (PROBABLY UNDERDONE)...DEW PTS IN THE LOW-MID 60S AND STORM RELATIVE HELICITIES OF 250-350. FRIDAY/S EVENT LOOKS TO BE MORE OF A DAMAGING WIND EVENT WITH POSSIBLE ISOLATED TORNADOES GENERALLY FROM LATE AFTERNOON INTO THE EVENING HOURS. HAIL THREAT DIMINISHES AS WET BULBS RISE OVER 10 KFT BEHIND EXITING WARM FRONT. BY SATURDAY...COLD FRONT SLIDES INTO THE NRN GULF WITH HIGH PRESSURE BUILDING IN FROM THE CENTRAL PLAINS. BEST SURFACE-850 CAA LOOKS TO SHUNT EAST RATHER THAN SOUTH WITH ABOUT A 50-60 METER FALL EXPECTED IN LOW LEVEL THICKNESS (10-15 DEGREES COOLER) HERE. A MOSTLY SUNNY/ DRY WEEKEND WITH NORMAL TEMPS. HIGH PRESSURE PRESSURE SHIFTS EAST MONDAY AND TUESDAY WITH RETURN SOUTH FLOW AND WARMER TEMPS AS NEXT SYSTEM FOR MID-LATE WEEK GETS GOING OVER THE SOUTHERN PLAINS. QPF DISCUSSION: IN THE FIRST HALF OF PERIOD...STRONG SOUTHERLY FLOW DESTABILIZING REGION. WITH APPROACH OF SHORTWAVE AND JET...EXPECT LIKE CATEGORY POPS...ESPECIALLY NORTH. PRECIPITABLE WATER AMOUNTS OF 200%...SO WILL LEAN THE HEAVIER AMOUNTS NORTH. FOR SECOND 12 HOURS...COLD FRONTAL PASSAGE OVER AREA STARTING TOWARDS END OF PERIOD. BEST DYNAMICS STILL OVER NORTHERN SECTIONS OF STATE AND POINTS NORTH...SO BEST QPF NORTH AND WEST. ETA OVERDONE ON AMO[UNTS...BUT WITH GENERAL AGREEMENT ON PLACEMENT WITH AVN/NGM. WILL LEAN TOWARDS AVN AMOUNTS FOR SECOND 12 HOURS. JAN 63/76/51/62 4562 MEI 61/78/52/63 3464 .JAN... MS...NONE. AR...NONE. LA...NONE. 05/16
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 8:02 AM CST | Severe Thunderstorm Warning | JAN | Bolivar | 43 min |
| Feb 17, 8:45 AM CST | Severe Thunderstorm Warning | JAN | Bolivar | 45 min |
| Feb 17, 10:04 AM CST | Severe Thunderstorm Warning | JAN | Grenada | 41 min |
| Feb 17, 5:16 PM CST | Tornado Warning | JAN | Smith | 29 min |
| Feb 17, 5:46 PM CST | Tornado Warning | JAN | Jasper, Newton, Smith | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.